Alabama, 2003

Flash Flood in Alabama, June 30, 2003

June 30, 2003 · NWS MOB · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Jun 30, 9:00 PM CST, 0 minutes earlier.

Area forecast discussion, Jun 30, 9:00 PM CST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
1000 PM CDT MON JUN 30 2003

T.S. BILL STILL A HEADACHE FOR THE FORECAST...WITH ADDITIONAL TOR
BOX ISSUED FOR ENTIRE CWA UNTIL 3AM. CENTER OF BILLS CIRCULATION IS
MOVING EAST OF I-59...WITH 10PM POSITION OVER MARION AND LAMAR
COUNTIES IN MISSISSIPPI. STILL GETTING A COUPLE OF FEEDER BANDS
STREAMING INTO ONSHORE AREAS...BUT BULK OF RAIN IS INLAND. STILL
GETTING LITTLE SPINUPS...BUT THESE HAVE BEEN ISOLATED. HAVE ALSO
GOTTEN A FEW REPORTS OF CURRENTLY MINOR FLOODING OVER SOME AREAS
...SO THE FLASH FLOOD WATCH WILL CONTINUE.

16/05
MILLER/GARMON

************* PREVIOUS **************************
.SHORT TERM...MODELS ARE IN GOOD AGREEMENT CONCERNING
THE TRACK OF THE REMNANTS OF BILL AFTER MOVING INLAND TODAY. THE ETA
AND AVN SHOW PARTICULAR CONVERGENCE WITH THE 700 MB OMEGA FIELD.
THIS INDICATES THE RAINFALL WITH THE STORM WILL FIRST CENTER ALONG
OUR MS ZONES AND AS BILL HOOKS UP WITH THE MID TROPOSPHERIC TROUGH
PROPAGATING OUT OF THE PLAINS...SOME BANDING WILL PERSIST FOR THE
NEXT 72 HR OR SO.

.EXTENDED...AROUND WEDNESDAY...EXPECTING A RETURN TO THE SEABREEZE
REGIME. SEASONABLE TEMPS WILL PREVAIL WITH CHANCE POPS FORECAST TO
DAY 7.

.MARINE...SEA HEIGHTS VERIFIED WELL AS DID THE WIND. IN THE SHORT
TERM EXPECT THE SCA AND COASTAL FLOOD PROBLEM TO REMAIN WITH US
THROUGH TONIGHT AND POSSIBLY TUESDAY. THEREAFTER...THE NORTHERN GMEX
WILL SLOWLY SETTLE DOWN BUT THE RIP CURRENT RISK ALONG THE BEACH WE
EXPECT TO STAY UP THERE. REASONING IS THAT WAVE PACKETS GENERATED
OVER THE GULF BY BILL AND PROPAGATING NORTH WILL NOT HAVE YET MADE
IT TO THE BEACH. THUS WOULD EXPECT TO SEE THINGS SETTLE DOWN AROUND
WEDNESDAY. AT THAT POINT...AM EXPECTING A RETURN TO THE USUAL
SOUTHEAST FLOW OF 10 TO 15 KNOTS AND 2 TO 3 FOOT SEAS.

.FIRE...NO CONCERNS

.PRELIMINARY TEMPS / POPS...

MOBILE     75 83 75 86 / 99 80 40 50
PENSACOLA  76 84 77 84 / 90 80 40 50
DESTIN     78 84 78 83 / 90 80 40 50
EVERGREEN  73 85 73 86 / 99 80 40 50
WAYNESBORO 74 86 74 87 / 99 80 40 50
CAMDEN     72 85 73 86 / 99 80 40 50

.MOB...
AL...FLASH FLOOD WATCH THROUGH SUNRISE TUESDAY ALZ051>064.
     SMALL CRAFT ADVISORY GMZ630-650-670.
FL...FLASH FLOOD WATCH THROUGH SUNRISE FLZ001>006.
     SMALL CRAFT ADVISORY GMZ655-675.
MS...FLASH FLOOD WATCH THROUGH SUNRISE MSZ067-075-076-078-079.
Hazardous weather outlook, Jun 30, 4:58 AM CST, 16 hours 2 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-301700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
558 AM CDT MON JUN 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...INTERIOR
SOUTHEAST MISSISSIPPI AND THE WESTERN FLORIDA PANHANDLE.

.DAY ONE...(TODAY AND TONIGHT)

TROPICAL STORM BILL...APPROACHING THE CENTRAL COAST OF LOUISIANA
TODAY...WILL ALLOW COPIOUS AMOUNTS OF TROPICAL MOISTURE TO SURGE
NORTHWARD OFF THE GULF AND INTO THE AREA. HEAVY RAINS ARE
EXPECTED TO OVERSPREAD THE ENTIRE AREA TODAY AND TONIGHT AS THE
CENTER OF BILL MOVES INLAND...TRACKING NORTHEAST THROUGH CENTRAL
MISSISSIPPI TONIGHT. DUE TO A SATURATED GROUND...RUNOFF FROM
EXCESSIVE RAIN IS EXPECTED TO CAUSE WATER TO COLLECT RAPIDLY...
CAUSING FLOODING OVER POOR DRAINAGE AND LOW LYING AREAS. CREEKS AND
STREAMS ALSO HAVE THE POTENTIAL TO FLOOD.

ALTHOUGH BILL IS FORECAST TO MAKE LANDFALL WELL WEST OF THE AREA...
THE POTENTIAL EXISTS FOR ISOLATED TORNADOES...MAINLY OVER
SOUTHEAST MISSISSIPPI.

ALONG COASTAL SOUTHWEST ALABAMA...STRONG ONSHORE WINDS WILL
ACT TO CAUSE TIDAL FLOODING OF AROUND 2 FEET ABOVE PREDICTED
HIGH TIDE LEVELS TODAY. IN ADDITION TO THE COASTAL FLOOD THREAT...
THERE IS A RISK OF DANGEROUS RIP CURRENTS.

.DAYS TWO THROUGH SEVEN...(TUESDAY THROUGH SUNDAY)

THE REMNANTS OF TROPICAL STORM BILL IS FORECAST TO MOVE NORTHEAST
OUT OF THE LOWER MISSISSIPPI RIVER VALLEY ON TUESDAY. ALTHOUGH THE
STORM WEAKENS...THE FORECAST AREA REMAINS UNDER FAVORABLE
CONDITIONS FOR LOCALLY HEAVY RAINS TUESDAY. COVERAGES OF SHOWERS
AND THUNDERSTORMS DECREASE WEDNESDAY THROUGH SUNDAY...BUT REMAINS
SCATTERED.

.SPOTTER CALL TO ACTION STATEMENT...

DUE TO FLOODING AND THE POTENTIAL OF SEVERE WEATHER THREAT...
EMERGENCY MANAGERS AND STORM SPOTTERS SHOULD BE ON ALERT FOR POSSIBLE
ACTIVATION TODAY.

In the hours before

Special weather statement, Jun 30, 7:40 PM CST, 1 hour 20 minutes before
ALZ052-061>064-MSZ075-076-078-079-FLZ001>006-010300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
840 PM CDT MON JUN 30 2003

...STRONG WIND GUSTS AND VERY HEAVY RAINS IN SQUALLS BEING DETECTED
WITH STORMS MOVING ACROSS THE AREA TONIGHT...

AT 840 PM...NWS DOPPLER WEATHER RADAR INDICATED NUMEROUS BANDS OF
RAIN AND THUNDERSTORMS IN SQUALLS ACROSS SOUTHEAST
MISSISSIPPI...COASTAL SOUTHWEST ALABAMA AND THE WESTERN-MOST AREAS
OF THE FLORIDA PANHANDLE.  THESE BANDS OF RAIN AND THUNDERSTORMS ARE
MOVING NORTHEAST ACROSS THE AREA...UP THE EASTERN SIDE OF TROPICAL
STORM BILL...WHICH WAS CENTERED JUST NORTH OF THE NEW ORLEANS
AREA.

DOPPLER RADAR INDICATES WIND GUSTS OF 40 TO 50 MPH WITH SOME OF THE
STORMS.  ONE STRONG BAND OF STORMS WAS MOVING UP THE WESTERN SIDE OF
MOBILE BAY...LIKELY TO BRING WIND GUSTS NEAR 50 MPH TO PARTS OF
EASTERN MOBILE COUNTY THROUGH 930 PM.

OTHER STRONG STORMS WERE DETECTED OVER STONE COUNTY MISSISSIPPI NEAR
WIGGINS...LIKELY PRODUCING GUSTY WINDS OF 40 TO 50 MPH.

THIS PATTERN WILL CONTINUE THROUGH MIDNIGHT...WITH PERIODS OF WINDS
SUSTAINED BETWEEN 25 AND 30 MPH...WITH OCCASIONAL HIGHER GUSTS
BETWEEN 40 AND 50 MPH.

IN ADDITION TO THE STRONG WIND GUSTS...THESE STORMS WILL BRING
TORRENTIAL RAINS TOTALING NEARLY 2 INCHES PER HOUR.  SOME AREAS HAVE
REPORTED SOME 5 INCHES OF RAIN SINCE MORNING.  GIVEN ADDITIONAL
HEAVY RAINS THIS EVENING...WE COULD SEE SOME ADDITIONAL FLOODING OF
LOW LYING AREAS.  GIVEN ADDITIONAL HEAVY RAINS ARE NOTED IN BANDS TO
THE SOUTH AND SOUTHWEST...FLASH FLOOD WARNINGS MAY BE REQUIRED LATER
TONIGHT FOR MANY PARTS OF THE AREA.

ALL RESIDENTS ARE URGED TO AVOID TRAVEL IF POSSIBLE THIS EVENING
GIVEN THE STRONG GUSTY WINDS...BLINDING HEAVY RAINS AND POTENTIAL
FOR FLOODING OF SOME ROADS AND CREEKS.

A FLASH FLOOD WATCH IS IN EFFECT.  A TORNADO WATCH IS ALSO IN EFFECT
FOR MUCH OF THE AREA.  PLEASE STAY TUNED FOR FURTHER UPDATES AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

The radar

The Mobile radar (KMOB), 47 km away, was scanning. The volume nearest the first event began at 02:59 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Baldwin

When
June 30, 9:00 PM CST to 11:59 PM CST
Where
Baldwin County, Countywide
Reported by
EMERGENCY MANAGER
Coordinates
30.661, -87.750 (the zone’s center; the record gives no point)

Heavy rainfall from Tropical Storm Bill caused many secondary streets across the county to flood. Rainfall totals of four to seven inches were estimated in a six hour period. The heavy rainfall began along the coastal areas and spread inland during the night. The flooding continued into the morning hours with many streets closed for several hours.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2003Every state in 2003This day in weather historyWarnings in Alabama, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5369902.